Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 40, NWS Midland/Odessa, TX

May 16, 2018Mitchell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 16, 2018, 1:48 AM CDT for Mitchell County, Texas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2018, 1:48 AM CDT (06:48 UTC)
Expired
May 16, 2018, 2:15 AM CDT
In force
27 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Mitchell County, TX

The radar

The San Angelo radar (KSJT), 111 km from the middle of the area, began a volume at 06:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 6.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2018-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2018-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
239 J/kg
Mixed-layer CIN
-274 J/kg
Mixed-layer LCL
2862 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

399 
WUUS54 KMAF 160648
SVRMAF
TXC335-160715-
/O.NEW.KMAF.SV.W.0040.180516T0648Z-180516T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
148 AM CDT WED MAY 16 2018

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Northeastern Mitchell County in western Texas...

* Until 215 AM CDT.

* At 148 AM CDT, a severe thunderstorm was located over Loraine, or 9
  miles east of Colorado City, moving east at 10 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Loraine.

This includes Interstate 20 between mile markers 222 and 228.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3228 10080 3246 10078 3247 10066 3225 10067
TIME...MOT...LOC 0648Z 274DEG 9KT 3237 10071 

HAIL...1.25IN
WIND...60MPH
 
$$

33
2 follow-up statements
967 
WWUS54 KMAF 160704
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
204 AM CDT WED MAY 16 2018

TXC335-160715-
/O.CON.KMAF.SV.W.0040.000000T0000Z-180516T0715Z/
Mitchell TX-
204 AM CDT WED MAY 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR NORTHEASTERN MITCHELL COUNTY...

At 204 AM CDT, a severe thunderstorm was located over Champion, or 9
miles southwest of Roscoe, moving east at 10 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Loraine.

This includes Interstate 20 between mile markers 222 and 228.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3228 10080 3246 10078 3247 10066 3225 10067
TIME...MOT...LOC 0704Z 274DEG 9KT 3237 10066 

HAIL...1.25IN
WIND...60MPH
 
$$

33
393 
WWUS54 KMAF 160712
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
212 AM CDT WED MAY 16 2018

TXC335-160721-
/O.EXP.KMAF.SV.W.0040.000000T0000Z-180516T0715Z/
Mitchell TX-
212 AM CDT WED MAY 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MITCHELL COUNTY
WILL EXPIRE AT 215 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Midland.

LAT...LON 3228 10080 3246 10078 3247 10066 3225 10067
TIME...MOT...LOC 0711Z 274DEG 9KT 3237 10064 

$$

33

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 12:34 AM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, May 16, 12:34 AM CDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1234 AM CDT Wed May 16 2018

.DISCUSSION...Please see 06Z Aviation Discussion below.

&&

.AVIATION...As of 12:30 AM CDT Wednesday...A bit of a tricky
Aviation Forecast this period. With all the convection east of the
terminals there have been several outflow boundaries in the area
along the dryline. The hi-res RAP13 and HRRR are having a problem
with the outflow boundaries. In general it looks like the dryline
will mix east. Based on model fcsts have added a tempo for Fort
Stockton from 21Z-24Z. Winds in general will be light.

Strobin

&&

.PREV DISCUSSION... /issued 642 PM CDT Tue May 15 2018/

DISCUSSION...
See 00Z aviation discussion below.

AVIATION...
An outflow boundary has moved through KMAF temporarily reducing
VIS to less than 3 miles and bringing gusty easterly winds.
However this will be short lived and VFR conditions will return by
01Z, if not sooner. The boundary will push through all TAF sites
this evening bringing a southeasterly wind for the remainder of
the night. Winds will shift back from the southwest tomorrow at
INK/HOB/CNM.

Hennig

PREV DISCUSSION... /issued 151 PM CDT Tue May 15 2018/

DISCUSSION...

Isolated strong/severe storms possible the next couple of days along
with hot temperatures continuing. Surface observations place an
outflow boundary from overnight convection across the northeastern
Permian Basin as of 1:30 PM CDT. Hi-res models show this boundary
well and stall it later this afternoon along a Lamesa to Big Spring
line. Meanwhile, the dryline continues to surge east and is nearing
the outflow boundary currently. Temperatures have warmed into the
90's south of this boundary with 80's north. The atmosphere
continues to destabilize along and behind the outflow boundary as
shown by a developing cu field and even a storm or two. Storms
will continue to develop shortly in this area and push east
through the late afternoon and evening. Weaker deep layer shear in
our area will somewhat limit severe potential, but a few
instances of damaging wind gusts and/or large hail is still
possible. An unstable atmosphere also exists from the Big Bend to
the Lower Trans Pecos this afternoon. Strong storms are also
possible here as CAPE values have risen to around 2500 J/kg.

Wednesday looks like a carbon copy of today as temperatures warm
into the 90's and 100's again with another outflow boundary expected
to move down from the north. Strong/severe storms will again be
possible along and behind this boundary across the northern and
eastern Permian Basin. Weak upper ridging and an intense low level
thermal ridge build over the area Thursday. Temperatures are
expected to near 100 across much of the region while convection
becomes more isolated in coverage.

An upper level trough takes shape across the West late this week and
transitions mid level flow aloft back to the southwest. Hot
temperatures and isolated thunderstorms are expected to continue
into Saturday before we see some changes early next week. Several
shortwaves will move east within the upper trough with the first
significant one likely arriving Sunday. This wave along with a weak
cold front moving in from the north could produce our next round of
widespread showers and storms. Will keep PoPs conservative for now
as severe drought continues over our region and this is still
several days out. Models also show temperatures falling to near
normal early next week, but this depends on whether we see any
cloud cover and rainfall.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     97  70 100  70 /  20  10  20  30
Carlsbad                       99  64 101  63 /   0   0  20  10
Dryden                         98  69 101  69 /  20  10  10  10
Fort Stockton                  97  70 100  69 /  20   0  20  10
Guadalupe Pass                 93  67  95  65 /   0   0  10  10
Hobbs                          95  62  97  63 /  10   0  20  20
Marfa                          92  60  96  58 /  10   0  10  10
Midland Intl Airport           99  70 101  71 /  20   0  20  20
Odessa                         98  70 100  70 /  20   0  20  20
Wink                          100  68 101  67 /  10   0  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

33/99/33
Hazardous weather outlook, May 15, 2:07 PM CDT, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
207 PM CDT Tue May 15 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
207 PM CDT Tue May 15 2018 /107 PM MDT Tue May 15 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A few thunderstorms will be possible mainly east of a Lamesa to
Midland, Odessa to Alpine. A few storms could become severe,
producing large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms will be possible across mainly west Texas through
Friday. A few storms could become severe with large hail and damaging
winds possible.

Critical fire weather conditions will be possible again Thursday
through Saturday, mainly over Southeast New Mexico.

.SPOTTER INFORMATION STATEMENT...

There is a 40 percent chance of spotter activation this afternoon or
early this evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, May 16, 1:35 AM CDT, 13 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
135 AM CDT WED MAY 16 2018

TXZ053-160715-
Mitchell TX-
135 AM CDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MITCHELL COUNTY
UNTIL 215 AM CDT...

At 134 AM CDT, Doppler radar was tracking a strong thunderstorm over
Loraine, or 8 miles west of Roscoe, moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Loraine.

This includes Interstate 20 between mile markers 222 and 228.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3233 10079 3248 10079 3248 10066 3231 10066
TIME...MOT...LOC 0634Z 274DEG 13KT 3242 10067

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 1:35 AM CDTSpecial Weather StatementMAFMitchell40 min
May 16, 1:56 AM CDTSevere Thunderstorm WarningMAFBorden53 min
May 16, 3:04 AM CDTAreal Flood AdvisoryMAFBorden, Mitchell, Scurry3 hr
May 16, 4:17 AM CDTSpecial Weather StatementMAFMitchell43 min
May 16, 2:48 PM CDTFire Weather WatchMAFLoving, Ward, Winkler32 hr
May 16, 2:48 PM CDTRed Flag WarningMAF31 hr
May 16, 3:37 PM CDTSpecial Weather StatementMAFPecos23 min
May 16, 4:04 PM CDTSpecial Weather StatementMAFBrewster41 min
May 16, 5:27 PM CDTSpecial Weather StatementMAFHoward33 min
May 16, 5:37 PM CDTSpecial Weather StatementMAFHoward23 min
May 16, 6:08 PM CDTSpecial Weather StatementMAFGlasscock37 min
May 16, 6:43 PM CDTSpecial Weather StatementMAFGlasscock32 min
May 16, 6:44 PM CDTSpecial Weather StatementMAFReagan46 min
May 16, 6:54 PM CDTSevere Thunderstorm WarningMAFGlasscock50 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.